Some people say that paracetamol is a sleeping pill and others say that it is an anti-allergy drug? Which is true? Can an overdose kill you?
Some people say that paracetamol is a sleeping pill and others say that it is an anti-allergy drug? Which is true? Can an overdose kill you?
To be clear, paracetamol is an anti-allergy drug not a sleeping pill, the simple explanation is that its clinical therapeutic role is anti-allergy, its side effects can cause drowsiness, and is not really used for sleeping effects. Because the drug has a central inhibitory effect, if the dose is large to a certain extent may be fatal, many cold medicines currently contain paracetamol, so it is recommended that patients without a background in medicine should not use a combination of multiple cold medicines, it is best to use under the guidance of a doctor or pharmacist, and if an overdose or a serious adverse reaction occurs, stop the drug immediately and take it to the hospital immediately.
Paracetamol is the trade name, the generic name of the drug is chlorpheniramine maleate, which is the representative drug of the first generation of antihistamines (H1 receptor antagonists), the representative drug of the second generation is clopidogrel, and the representative drug of the third generation is cetirizine and fexofenadine and so on. The pharmacological effect of paracetamol is to counteract the capillary dilatation caused by allergic reaction, reduce capillary permeability, relieve bronchial smooth muscle contraction, and at the same time, it has obvious central inhibitory effect, increase the effect of hypnotic drugs, anesthesia, analgesic; because paracetamol has the effect of inhibiting capillary dilatation, reducing vascular permeability, and anticholinergic effect (to reduce secretion), at present, clinical use of paracetamol to alleviate the patients with the common cold Runny nose, nasal thia, sneezing and coughing and other symptoms, but it is a common adverse reaction is drowsiness, fatigue, so engaged in window driving, operation of precision instruments, aerial work and other industry workers should be careful to use a compound drug containing paracetamol.
What you need to pay attention to when taking paracetamol are: the drug can cause thirst, drowsiness, polyuria, palpitations, hemorrhagic tendency and other adverse reactions; newborns, premature infants are not recommended to use the drug; pregnant women, breastfeeding women should be careful to use the drug.
Drugs.com authoritative interpretation, unauthorized reproduction, plagiarism will be prosecuted
Paracetamol, also known as chlorpheniramine maleate, is a classic antihistamine, a representative of the first generation of antihistamines, and is widely used clinically in the treatment of various allergic diseases, such as urticaria, dermatitis, neurodermatitis, solar dermatitis, allergic rhinitis, drug and food allergies, etc. It is also a common ingredient in compound cold medicines for eliminating and relieving sneezing, runny nose, nasal congestion, coughing in patients with the common cold and flu, etc. Symptoms.
There are two sides to everything, although the clinical efficacy of paracetamol is outstanding, but adverse reactions are also common, its most prominent adverse reaction is the central inhibitory effect, manifested as sedation, drowsiness, dizziness, fatigue, weakness, etc., but also interferes with the rapid eye sleep, long-term use of the patient's learning and cognitive ability will have an impact on the patient's learning and cognitive ability, resulting in children over-excited.
In addition, paracetamol has anticholinergic effects and alpha receptor blocking effects, which can lead to increased intraocular pressure, tachycardia, constipation, dry mouth, dysuria, and erectile dysfunction.
Therefore, to say that paracetamol is a sleeping pill is precisely to take advantage of the central inhibition of paracetamol "adverse reaction", China's guidelines for the treatment of insomnia also clearly pointed out that antihistamines (benadryl, chlorpheniramine, ipratropium, etc.) used in the treatment of insomnia has limited evidence of effectiveness and safety, is not recommended for the treatment of insomnia, so, paracetamol is only an effective antiallergic.
Keep in mind that paracetamol is 4mg per tablet and the maximum dose is no more than 24mg or 6 tablets per day. An overdose of paracetamol can cause difficulty or pain in urination, dizziness, headache, dryness of the mouth, nose and throat, nausea, abdominal pain, rash; children are prone to irritability, anxiety, difficulty sleeping and nervousness.
References:
Chinese Sleep Research Society,Guidelines for the diagnosis and treatment of insomnia in China[J]. Chinese Medical Journal.2017;97(24):1844-1856.
Paracetamol Tablet Instructions
Guidelines for the diagnosis and treatment of the common cold (2012)
Paracetamol, commonly known as chlorpheniramine maleate, is contained in most compound cold medicines. Many people may have this experience, after taking the compound cold medicine, easy to sleepy, dozing, in fact, this is exactly the side effects caused by paracetamol, from this point of view it can be called "sleeping medicine", in addition to paracetamol added to the cold medicine, the use of its anti-allergic effect, so it is said that it is an anti-allergy medicine.
Why is paracetamol able to fight allergies?
This is because paracetamol is a first generation antihistamine (H1 receptor blocker). Histamine is a substance released by mast cells in the tissues and alkaline granulocytes in the blood after the human body is stimulated by allergens, and it is released in the skin, bronchial mucosa, and the nervous system in high content, which binds to the histamine receptor and causes smooth muscle contraction, increased vascular permeability, and plasma infiltration into the tissues, leading to tissue edema, itching of the skin and mucous membranes, and other symptoms. That's why we get allergy symptoms such as runny nose, sneezing and nasal congestion when we catch a cold, and paracetamol is what fights this discomfort.
And why does paracetamol cause sleepiness and drowsiness again?
This is because paracetamol (chlorpheniramine maleate) is fat-soluble and easily passes through the blood-brain barrier, and it has a strong central inhibitory effect, so it can cause drowsiness. Usually a little bit of paracetamol in cold medicines does not cause serious neurological inhibition in adults, and at most causes drowsiness, but for young children, a small dose of paracetamol can cause serious inhibition, which may lead to respiratory depression. In some foreign countries children under 4 years of age are not allowed to take cold medicines containing chlorpheniramine. For adults, the simple use of paracetamol, to follow the instructions of the drug dosage, overdose is possible to lead to central inhibition or even death.
I'm Pharmacist Anonymous, click to follow and I'll share more of my drug knowledge with you.
Paracetamol, an anti-allergic drug, is used for skin allergies, allergic rhinitis, nasal congestion due to upper respiratory tract infections, and more.
Paracetamol side effects include central depression and anticholinergic effects, with symptoms such as drowsiness, dry mouth, and constipation.
Paracetamol can be used on its own or as a constituent of a compounded preparation. Some compounded cold remedies contain paracetamol.
Because it has the side effect of making people sleepy, so daytime drivers, people working at heights should be cautious. For those who are prone to insomnia and need to take paracetamol or those who contain paracetamol ingredients to treat allergies or colds, it has a skewed sleep-promoting effect.
However, it should not be used as a sedative-hypnotic drug.
This question and answer are from the site users, does not represent the position of the site, such as infringement, please contact the administrator to delete.